Colorado, 2004

Hail in Colorado, July 5, 2004

July 5, 2004 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 5, 1:45 PM MST, 5 hours 38 minutes earlier.

Area forecast discussion, Jul 5, 1:45 PM MST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
245 PM MDT MON JUL 5 2004

.SHORT TERM...
(TONIGHT AND TUESDAY)

MAIN CONCERN IS PRECIP COVERAGE AND OVERNIGHT FROPA.

CURRENTLY...CU BREAKING OUT OVER THE MTS WITH ISOLD -TSRA...EXPECTED
TO INTENSIFY AS NEXT WAVE MOVING PUSHING INTO NW COLORADO ATTM. NEXT
SFC FRONT IN NE/WY AND MOVING SOUTH ALONG WITH CLOUDINESS.

SFC HIGH MOVES INTO CNTRL PLAINS AND PUSHES A COLD FRONT INTO THE
AREA THIS EVENING. LOOKS LIKE FRONT WILL PUSH THOUGH MOST OF EASTERN
PLAINS BY 6-9Z...HOWEVER MAY HAVE A LATE ONGOING SHOW NEAR THE
KANSAS BORDER WHERE INSTABILITY IS GREATEST. COULD HAVE ONE OR TWO
SEVERE STORMS HERE. WORDED GRIDS AS SCATTERED THROUGH EVENING
HOURS...THEN ISOLATED I25 CORRIDOR AND MTNS WHILE SCATTERED COVERAGE
REMAINS EAST OF I25...AS MCS MOVING THROUGH KS WILL LIKELY KEEP
THINGS GOING FAR EAST LATE. EXPECT OUTFLOWS TO PUSH LOW CLOUDS UP TO
THE EASTERN MOUNTAINS...SOUTHEAST UPSLOPE FLOW WILL LIKELY HAVE THEM
LINGERING INTO MID MORNING.

PLAINS LOOK PRETTY CAPPED FOR CONVECTION TOMORROW...DO EXPECT A FEW
ISOLATED STORMS ALONG THE MTNS AS DAYTIME HEATING SETS IN AND FIRES
OFF A FEW STORMS. CAPES ONLY ABOUT 400-800 J/KG...HOWEVER SHEAR IS
40-50 KTS THANKS TO NW FLOW ALOFT AND SE FLOW AT SURFACE. SEE A
MINIMAL SEVERE THREAT ALONG I25 CORRIDOR TOMORROW. PULLED POPS FAR
EAST PLAINS IN THE AFTERNOON AS DONT THINK ANYTHING WILL MAKE IT
OUT THERE UNTIL EVENING. COOLED HIGH TEMPS A FEW DEGREES. KC

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

...CHALLENGES INCLUDE PRECIP ODDS FOR TUESDAY EVENING...AND ODDS FOR
A MONSOON THIS WEEKEND...

THE QUESTION IS HOW STABLE WILL THE AIRMASS BEHIND TONIGHTS FRONT
BE BY TUESDAY EVENING.  FOR SEVERAL RUNS...THE ETA WAS NOT
GENERATING ANY PRECIPITATION TUESDAY EVENING.  YET...BASED ON THE
MOISTURE/UPSLOPE AND ELEVATED INSTABILITY...IT LOOKED LIKE SOMETHING
SHOULD DEVELOP ALONG THE MOUNTAINS.  FINALLY...THIS MORNINGS 12Z RUN
OF THE ETA DEVELOPED CONVECTIVE PRECIP ALONG THE EASTERN MOUNTAINS
AND ADJACENT I-25 CORRIDOR TUESDAY EVENING.  IT HAD LIS OF -4
ALONG THE EAST SLOPE AND CAPES OVER 2000 J/KG.  NOW...THE 18Z RUN
HAS COME IN LESS AGGRESSIVE WITH THE CONVECTIVE POTENTIAL...
INDICATING LIS OF -2 ALONG THE EAST SLOPE...AND SBCAPES OF 1000+
J/KG.  DESPITE THIS DOWNWARD TREND...IT STILL LOOKS LIKE AT
LEAST SOME CONVECTION SHOULD EXIST ALONG THE MOUNTAINS IN THE
EVENING.

WEDNESDAY...STILL LOOKING AT DRYLINE POTENTIAL OVER THE FAR EASTERN
PLAINS.  RIGHT NOW ETA CAPES OVER EASTERN PORTIONS OF BACA/PROWERS
COUNTIES FOR 21Z WEDNESDAY ARE OVER 2000 J/KG WITH LIS AT -4.  A
POSSIBLE FOCUS FOR THIS ENERGY...COULD BE A DRYLINE.  CURRENTLY...
THE ETA SHOWS SOME SURFACE WIND CONVERGENCE THIS VICINITY FOR
WEDNESDAY.  THIS COULD TURN OUT TO BE A MUCH SHARPER LINE OF
DEMARCATION IN REALITY. THE REST OF THE AREA LOOKS PRETTY DRY THIS
DAY.

THURSDAY...RIGHT NOW IT APPEARS THAT MOST OF THURSDAY SHOULD BE A
HOT AND DRY DAY.  HOWEVER...THE 1ST INCLINES OF SOME MONSOON
MOISTURE START TO STREAM UP FROM OLD MEXICO LATE THURSDAY AND
THURSDAY NIGHT.  THIS SEEMS TO BE THE LEADING EDGE OF A SOUTHERLY
MONSOON FLOW TO ESTABLISH ITSELF OVER THE AREA FRIDAY AND OVER THE
WEEKEND.  MONDAY COULD BE A TRANSITION DAY BACK TO A DRIER REGIME.
RIGHT NOW...WILL CONTINUE WITH LOW POPS FOR THE THURSDAY THROUGH
MONDAY PERIOD...DUE TO THE UNCERTAINTIES AT THIS RANGE.  THE ECMWF
REALLY DOESNT GIVE INDICATIONS OF A MONSOON.  AS USUAL...WELL HAVE
TO WAIT AND SEE HOW THINGS REALLY PAN OUT. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 5, 6:00 AM MST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT MON JUL 5 2004

COZ058>089-093>099-061300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS THIS
AFTERNOON INCREASING TO SCATTERED THUNDERSTORMS OVER THE PIKES
PEAK REGION AND EASTERN PLAINS AFTER 500 PM AND CONTINUING THROUGH
THE EVENING. STORMS THAT FORM IN THE MOUNTAINS OR ADJACENT PLAINS
MAY PRODUCE WIND GUSTS TO 45 MPH AND CLOUD TO GROUND LIGHTNING.
STORMS ACROSS THE SOUTHEAST PLAINS MAY BRING BRIEF LOCALLY HEAVY
RAINFALL ALONG WITH HAIL UP TO ONE HALF INCH IN DIAMETER.

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS
WILL BE POSSIBLE ACROSS THE FAR SOUTHEAST PLAINS AFTER 300 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT SUNDAY.

ISOLATED TO OCCASIONALLY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
EACH DAY ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS
WILL BE POSSIBLE ACROSS THE FAR SOUTHEAST PLAINS AFTER 500 PM.

The radar

The Pueblo radar (KPUX), 120 km away, was scanning. The volume nearest the first event began at 02:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bent

When
July 5, 7:23 PM MST to 7:28 PM MST
Where
Bent County, 3 mi SW of Mc Clave
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.100, -102.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413409.